Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 102, NWS Columbia, SC

August 18, 2002Bamberg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 18, 2002, 7:37 PM EDT for Bamberg County, South Carolina. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2002, 7:37 PM EDT (23:37 UTC)
Expired
Aug 18, 2002, 8:00 PM EDT
In force
23 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Bamberg County, SC

What was reported inside it

TimeReportWhereRemark
Aug 18, 8:05 PM EDTThunderstorm Wind 50 ESycamore, SCSeveral trees and large limbs were down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.6 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
705 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

742 
WUUS52 KCAE 182337
SVRCAE
SCC009-190000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
737 PM EDT SUN AUG 18 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    SOUTHERN BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 800 PM EDT.

* AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER OLAR..MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    EHRHARDT.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.

LAT...LON 3323 8124 3305 8126 3296 8071 3320 8067

RCC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:58 PM EDT, 5 hours 39 minutes earlier.

Area forecast discussion, Aug 18, 1:58 PM EDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
158 PM EDT SUN AUG 18 2002

DISC:  17Z SURFACE ANALYSIS SHOWS WEAK HIGH PRESSURE ACROSS THE
SOUTHEAST. WEAK TROUGH ACROSS THE EASTERN CAROLINAS.

SATELLITE SHOWS CU DEVELOPING ACROSS THE AREA THIS AFTERNOON.
ALREADY A FEW SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE
SOUTHERN PORTION OF THE STATE AND ALSO TO OUR WEST ACROSS NORTHERN
GEORGIA. BOTH AVN/ETA KEEP MAIN CENTER OF MID/UPPER RIDGE TO OUR
WEST WITH STRONGER SHORTWAVES STAYING WELL TO OUR NORTH. BOTH AVN/ETA
SHOW SHORTWAVE ENERGY TO OUR WEST THIS AFTERNOON...BUT AVN A BIT
MORE AGGRESSIVE ON PUSHING THIS FEATURE EASTWARD. RADAR ALREADY
SHOWING NICE AREA OF SHOWERS/THUNDERSTORMS ACROSS NE AL AND N GA.
BOTH MODELS SHOW ENOUGH MOISTURE AND INSTABILITY AROUND THIS
AFTERNOON/EVENING ALONG WITH ALREADY DEVELOPED PRECIPITATION TO
CONTINUE WITH THE SLIGHT CHANCE. BY MONDAY AND TUESDAY...ETA SHOWS
GOOD TROUGH ACROSS THE AREA. ETA IS STRONGER AND SHOULD BE BECAUSE
IT HANDLES THESE SMALLER/WEAKER SCALE FEATURES BETTER THAN THE AVN.
WITH BOTH MODELS SHOWING SHORTWAVE MOVING ACROSS THE AREA DURING THE
AFTERNOON AND EVENING THINK CHANCES OF PRECIPITATION A LITTLE BETTER
THAN TODAY. WILL GO WITH CHANCE POPS MONDAY THROUGH TUESDAY. THIS
AGREES WELL WITH BOTH GUIDANCE AND LOCAL EQUATIONS. AS FOR
TEMPERATURES...T1 TEMPS WARMER TOMORROW...BUT SHOULD HAVE A FEW MORE
CLOUDS ACROSS THE AREA. KEEPING WITH CURRENT FORECAST OF MID 90S
ACROSS THE AREA. GUIDANCE AND LOCAL TEMPERATURES VERY SIMILAR
THROUGH THE PERIOD.

EXTENDED...MID/UPPER LEVEL RIDGE GRADUALLY BUILD EASTWARD DURING THE
WEEK WITH DECREASING RAIN CHANCES AND ABOVE NORMAL TEMPERATURES BY
THE END OF THE WEE.

FCSTID = 77
CAE   72  95  73  94 /  20  30  40  30
AGS   70  95  71  94 /  20  30  40  30
SSC   72  94  73  94 /  20  30  40  30
OGB   71  95  72  94 /  20  30  40  30

.CAE...
GA...NONE.
SC...NONE.

LCV

In the hours before

Local storm report, Aug 18, 5:21 PM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
521 PM EDT SUN AUG 18 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

505 PM     AUGUSTA                   GA   WIND DAMAGE
08/18/02   RICHMOND                       PUBLIC REPORTED TREES
                                          DOWN AT WASHINGTON AND
                                          I-20.

RCC
Special weather statement, Aug 18, 6:40 PM EDT, 57 minutes before
SCZ018-020-021-025>028-030-035>037-041-GAZ040-063>065-077-190030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
640 PM EDT SUN AUG 18 2002

THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 12 COUNTIES
IN SOUTH CAROLINA:
AIKEN...               BAMBERG...             BARNWELL...
CALHOUN...             EDGEFIELD...           FAIRFIELD...
LEXINGTON...           MCCORMICK...           NEWBERRY...
ORANGEBURG...          RICHLAND...            SALUDA...

THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...

...STRONG THUNDERSTORMS RUMBLE ACROSS THE CSRA AND MIDLANDS...

A CLUSTER OF STRONG THUNDERSTORMS CONTINUES TO PUSH MAINLY TO THE
EAST ACROSS THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA AND THE
SOUTHERN MIDLANDS OF SOUTH CAROLINA. WEATHER SERVICE DOPPLER RADAR
RAINFALL ESTIMATES SHOW RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR
WITH SOME OF THESE STORMS. THIS ACTIVITY IS EXPECTED TO CONTINUE FOR
THE NEXT COUPLE OF HOURS. THE STRONGEST STORMS WILL ALSO PRODUCE
WIND GUSTS TO 40 MPH AND SMALL HAIL.

MOTORISTS SHOULD DRIVE WITH CAUTION AS PONDING OF WATER WILL OCCUR
ON ROADWAYS.

BC

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.